South Dakota, 2008

Damaging Wind in South Dakota, June 27, 2008

June 27, 2008 · NWS UNR · 1 event in 1 county or zone

An early morning severe storm clipped northwestern Harding County. Strong wind gusts near Ladner snapped off several power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning severe storm clipped northwestern Harding County. Strong wind gusts near Ladner snapped off several power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 11:45 AM MST, 12 hours 35 minutes earlier.

Area forecast discussion, Jun 26, 11:45 AM MST, 12 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT THU JUN 26 2008

.DISCUSSION...THIS DISCUSSION AND THE FORECAST PACKAGE ARE BEING
ISSUED EARLIER THAN USUAL IN ANTICIPATION FOR TODAY/S SEVERE WEATHER
EVENT.

THE LAST DAY OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND
EVENING BEFORE QUIETER WEATHER RETURNS TO THE CWA TOMORROW AND THE
WEEKEND. WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH ACROSS
CENTRAL MONTANA MOVING EASTWARD. SURFACE ANALYSIS PLACES A SURFACE
LOW NEAR THE SE WY/NE CO BORDER WITH A TROUGH EXTENDING NORTHWARD
INTO EASTERN MONTANA. SOUTHEASTERLY WINDS CONTINUE TO BRING MOISTURE
RICH AIR INTO THE CWA WITH DEWPOINTS IN THE UPPER 50S TO MID 60S.
WITH MOST AREAS RECEIVING LOTS OF SUNSHINE TODAY...TEMPERATURES ARE
CONTINUING TO WARM INTO THE MID 80S TO LOWER 90S. INSTABILITY WILL
ALSO INCREASE THIS AFTERNOON WITH MODELS SHOWING ANYWHERE FROM 1500
TO 4000 K/JG. PLENTY OF SHEAR AVAILABLE FOR SUPERCELLS TO DEVELOP
TODAY. REGIONAL RADAR/SATELLITE SHOW SEVERE STORMS QUICKLY
DEVELOPING ACROSS NORTHEAST MONTANA EARLY THIS AFTERNOON ALONG THE
PREFRONTAL TROUGH. THE TROUGH WILL SLIDE SOUTHEAST THIS AFTERNOON
BRINGING STORMS ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND
NORTHWEST SOUTH DAKOTA. ACTIVITY SHOULD BE IN FULL SWING BY MID
AFTERNOON AS TOWERING CU ARE ALREADY DEVELOPING OVER THE NORTHERN
BLACK HILLS. THE CONVECTION WILL CONTINUE SOUTHEAST FOR THE EVENING
AFFECTING THE CENTRAL/SOUTHERN HILLS THROUGH SOUTH CENTRAL SOUTH
DAKOTA. WITH THE LARGE AMOUNTS OF INSTABILITY...THE MAIN THREATS
WILL BE VERY LARGE HAIL. DAMAGING WINDS AND ISOLATED TORNADOES WILL
ALSO BE A THREAT TONIGHT...THOUGH TO A LESSER DEGREE THAN THE HAIL.
EITHER WAY...IT LOOKS TO BE BUSY AFTERNOON AND EVENING. THE ACTUAL
COLD FRONT WILL BE DELAYED...CROSSING THE AREA FROM AROUND 06Z TO
12Z.

A SHORTWAVE WILL MOVE ACROSS SOUTH CENTRAL CANADA TOMORROW AND INTO
NORTHERN PORTIONS OF THE NORTHERN PLAINS. COOLER AIR WILL CONTINUE
TO FILTER INTO THE AREA...ACCOMPANIED BY GUSTY NORTHWEST WINDS.
HIGHS WILL GENERALLY BE IN THE 70S...WITH SOME LOWER 80S ACROSS FAR
SOUTHERN SD. WILL KEEP SOME LOW CHANCES FOR SHOWERS AND STORMS
DURING THE DAY WITH STEEP LAPSE RATES AND COLD AIR ALOFT. DRY LOW
LEVELS SHOULD KEEP ACTIVITY ISOLATED AND ON THE LIGHT SIDE. DRY AND
SEASONABLY MILD WEATHER IS EXPECTED FOR SATURDAY WITH HIGHS IN THE
70S AND LOWER 80S.

EXTENDED...UPPER RIDGE WILL REMAIN OVER THE WESTERN CONUS ON SUNDAY
BRINGING VERY WARM AND DRY CONDITIONS TO THE AREA. THE RIDGE AXIS
WILL REMAIN OVER THE ROCKIES FOR THE BEGINNING OF THE WORK WEEK WITH
WEAK DISTURBANCES MOVING THROUGH...BRINGING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA. RIDGE STARTS
FLATTENING OUT TOWARDS MID-WEEK...BRINGING A BETTER CHANCE OF
PRECIPITATION.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING AS AN UPPER LEVEL WAVE AND COLD FRONT MOVE THROUGH THE
REGION. SOME OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG
WIND GUSTS. AREAS OF IFR TO MVFR CONDITIONS CAN BE EXPECTED IN THE
STRONGER STORMS. OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/SCHILD
Hazardous weather outlook, Jun 26, 10:05 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU JUN 26 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1105 AM MDT (1206 PM CDT) THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE CROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND STRONG
WIND GUSTS WILL REMAIN THE PRIMARY THREATS...BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE...MAINLY EAST OF THE BLACK HILLS. LOCALLY HEAVY
RAIN CAN ALSO BE EXPECTED WITH THE HEAVIER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS COULD DEVELOP ACROSS THE AREA ON FRIDAY...BUT
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE WEEKEND IS
LOOKING DRY AT THIS TIME...WITH A CHANCE FOR THUNDERSTORMS RETURNING
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 26, 9:37 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1037 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     5 WNW COTTONWOOD        43.98N 101.99W
06/26/2008  E70 MPH          JACKSON            SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jun 26, 10:06 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1106 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             17 NW PHILIP            44.22N 101.91W
06/26/2008  E0.88 INCH       HAAKON             SD   PUBLIC

&&

MERICKSO
Local storm report, Jun 26, 10:18 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1118 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             2 W PHILIP              44.05N 101.71W
06/26/2008  E0.88 INCH       HAAKON             SD   COUNTY OFFICIAL

&&

SRUDGE
Local storm report, Jun 26, 10:36 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1136 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     5 NE PORCUPINE          43.28N 102.26W
06/26/2008  M61 MPH          SHANNON            SD   MESONET

&&

MERICKSO
Local storm report, Jun 26, 10:37 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1137 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
06/26/2008  M58 MPH          TODD               SD   MESONET

&&

MERICKSO
Local storm report, Jun 26, 10:53 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1153 PM MDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 N RALPH               45.89N 103.07W
06/26/2008  E1.00 INCH       HARDING            SD   PUBLIC

0410 PM     HAIL             14 WNW LODGEPOLE        45.89N 102.93W
06/26/2008  E1.25 INCH       PERKINS            SD   PUBLIC

0435 PM     HAIL             5 N LODGEPOLE           45.88N 102.66W
06/26/2008  E1.75 INCH       PERKINS            SD   PUBLIC

0515 PM     HAIL             7 S LEMMON              45.84N 102.16W
06/26/2008  E2.00 INCH       PERKINS            SD   FIRE DEPT/RESCUE

0515 PM     HAIL             8 S LEMMON              45.82N 102.16W
06/26/2008  E3.00 INCH       PERKINS            SD   FIRE DEPT/RESCUE

0615 PM     HAIL             1 W MEADOW              45.53N 102.24W
06/26/2008  E0.88 INCH       PERKINS            SD   PUBLIC

0629 PM     HAIL             8 ESE MEADOW            45.47N 102.07W
06/26/2008  M1.00 INCH       PERKINS            SD   TRAINED SPOTTER

0630 PM     HAIL             7 SE MEADOW             45.46N 102.11W
06/26/2008  M1.75 INCH       PERKINS            SD   TRAINED SPOTTER

0705 PM     HAIL             GLAD VALLEY             45.40N 101.78W
06/26/2008  E1.50 INCH       ZIEBACH            SD   PUBLIC

0715 PM     TSTM WND GST     25 SSW NEWCASTLE        43.52N 104.39W
06/26/2008  E60.00 MPH       WESTON             WY   PUBLIC

0803 PM     HAIL             MISSION                 43.31N 100.66W
06/26/2008  E0.88 INCH       TODD               SD   TRAINED SPOTTER

0815 PM     HAIL             MISSION                 43.31N 100.66W
06/26/2008  E1.75 INCH       TODD               SD   LAW ENFORCEMENT

0820 PM     HAIL             WOOD                    43.50N 100.48W
06/26/2008  M1.25 INCH       MELLETTE           SD   CO-OP OBSERVER

0825 PM     TSTM WND GST     6 ESE CUSTER            43.73N 103.49W
06/26/2008  E60.00 MPH       CUSTER             SD   PARK/FOREST SRVC

0903 PM     HAIL             20 S SOUTH EAGLE BUTTE  44.70N 101.23W
06/26/2008  E0.88 INCH       ZIEBACH            SD   PUBLIC

0903 PM     HAIL             7 NE LONG VALLEY        43.53N 101.40W
06/26/2008  E1.50 INCH       JACKSON            SD   PUBLIC

0925 PM     TSTM WND GST     5 NE PORCUPINE          43.28N 102.26W
06/26/2008  M61.00 MPH       SHANNON            SD   MESONET

0925 PM     HAIL             2 NE SILVER CITY        44.11N 103.54W
06/26/2008  E0.75 INCH       PENNINGTON         SD   PUBLIC

0930 PM     TSTM WND GST     11 NNW PORCUPINE        43.38N 102.42W
06/26/2008  E70.00 MPH       SHANNON            SD   CO-OP OBSERVER

0940 PM     HAIL             15 E SCENIC             43.78N 102.25W
06/26/2008  E0.75 INCH       PENNINGTON         SD   PUBLIC

1000 PM     TSTM WND GST     7 SSW BATESLAND         43.04N 102.16W
06/26/2008  E60.00 MPH       SHANNON            SD   TRAINED SPOTTER

1012 PM     HAIL             QUINN                   43.99N 102.13W
06/26/2008  E1.25 INCH       PENNINGTON         SD   PUBLIC

1015 PM     HAIL             4 SE QUINN              43.95N 102.07W
06/26/2008  E0.88 INCH       PENNINGTON         SD   PUBLIC

1025 PM     TSTM WND GST     5 WNW COTTONWOOD        43.98N 101.99W
06/26/2008  E70.00 MPH       JACKSON            SD   TRAINED SPOTTER

1025 PM     HAIL             5 WNW COTTONWOOD        43.98N 101.99W
06/26/2008  E0.88 INCH       JACKSON            SD   TRAINED SPOTTER

1030 PM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
06/26/2008  M58.00 MPH       TODD               SD   MESONET

1053 PM     HAIL             17 NW PHILIP            44.22N 101.91W
06/26/2008  E0.88 INCH       HAAKON             SD   PUBLIC

1100 PM     HAIL             2 W PHILIP              44.05N 101.71W
06/26/2008  E0.88 INCH       HAAKON             SD   COUNTY OFFICIAL

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 201 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 27, 12:20 AM MST to 12:35 AM MST
Where
Harding County, 2 mi E of Ladner
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
45.830, -103.689

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101483.